Illinois, 2018

Winter Storm and Coastal Flood in Illinois, November 25 to 26, 2018

November 25 to 26, 2018 · NWS LOT · 12 events in 11 counties and zones

A winter storm moved across central Illinois during the evening of November 25th and early morning of November 26th producing heavy wet snow across northern Illinois. 0 inches in St.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A winter storm moved across central Illinois during the evening of November 25th and early morning of November 26th producing heavy wet snow across northern Illinois. Storm total snowfall amounts included 13.1 inches two miles west northwest of Bull Valley; 13.0 inches two miles east northeast of Rockford; 12.0 inches near Wonder Lake; 12.0 inches in Ashton; 12.0 inches in Rochelle; 11.7 inches at Rockford Airport; 11.5 inches in Woodstock; 10.5 inches two miles east of Schaumburg; 10.3 inches two miles west southwest of Elk Grove Village; 10.1 inches near De Kalb; 10.0 inches one mile east southeast of Roselle; 10.0 inches near Lake Villa; 10.0 inches in St. Charles; 9.8 inches in Lake Zurich; 9.0 inches in Capron; 9.0 inches in Belvidere; 9.0 inches in Harvard; 8.5 inches in Hebron; 8.4 inches in Genoa; 8.4 inches at Chicago O'Hare Airport; 7.5 inches near Algonquin; 6.7 inches near Downers Grove and 6.6 inches two miles north of Waukegan.

In addition to the heavy snow, strong northerly winds persisted for several hours. Peak wind gusts included 54 mph near Shorewood; 52 mph at Chicago O'Hare Airport; 51 mph at Wheeling/Palwaukee Airport; 49 mph in Lakeview; 49 mph at DuPage Airport; 47 mph at Sugar Grove Airport; 47 mph at Chicago Midway Airport; 47 mph at Waukegan Airport and 46 mph at Rockford Airport. Numerous trees and power lines were blown down with over 80 trees blown down in Chicago. Some of the trees fell onto houses and cars and some were blocking streets. At the height of the storm an estimated 361,000 customers lost power. More than 1,300 flights were cancelled at O'Hare and Midway Airports. Hundreds of schools were closed and numerous car accidents were reported.

Along the Lake Michigan shore, the bike path north of Downtown Chicago was flooded with several feet of water. High waves also caused flooding in the right most lane of northbound Lakeshore Drive which was closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 25, 5:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 25, 5:52 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
552 AM CST Sun Nov 25 2018

.SHORT TERM...
320 AM CST

Today through Monday...

Powerhouse early-season winter storm taking aim on the region
later today and tonight. Travel conditions are expected to become
hazardous and potentially life-threatening across parts of
northern Illinois, as a combination of intense heavy wet snowfall
and 45 mph winds produce snow covered roads, blowing and drifting,
and poor visibility. Winter Storm Warnings and advisories remain
largely unchanged in coverage, though have pushed start/end times
back a few hours in some cases based on consistent model trend of
a slower storm system. In addition, new Winter Weather Advisory
headlines are in place for Lake and Porter counties in northwest
Indiana later tonight, and Lakeshore Flood Warning has been
extended into Lake County IL (see separate paragraph at end of
discussion). Total snowfall amounts in the 8-12+ inch range are
expected across north central and portions of northeast IL, with a
amounts dropping off quickly along the I-55 corridor eastward.

Vigorous mid-level short wave was evident across the western
Plains in early morning water vapor imagery. Associated 995 mb
surface low was analyzed near Wichita Kansas as of 08Z/2 AM CST.
00Z guidance in pretty good agreement in tracking this low to near
St. Louis by this evening, then east-northeast to the Champaign
IL/Lafayette IN area by midnight tonight. National radar mosaic
depicts a west to east oriented band of precipitation developing
from southeast Nebraska into southwest Iowa, where low level
cyclonic flow was inducing warm/moist advection and ascent in
response to the short wave. The resulting tightening of the
elevated baroclinic zone (frontogenesis) is progged to extend
eastward into northern IL by mid-morning, producing a region of
banded precipitation along and north of I-88 across northern IL.
Forecast soundings depict an above freezing layer between 900-800
mb, which will likely result in precipitation initially falling as
a mix of rain/snow in this west-east band this morning/midday. As
large scale forcing for ascent increases early this afternoon
with the approach of the short wave, wet-bulb and dynamic cooling
is expected to cool the column enough to change precipitation over
to all snow across north central Illinois. Farther east,
precipitation is expected to begin primarily as rain,
transitioning to rain/snow and then all snow into this evening.

Snowfall is expected to intensify across north central IL late
this afternoon, as moist ascent strengthens in response to
increasing vorticity advection, very strong mid-level
frontogenesis, steep mid-level lapse rates, and strong upper level
divergence associated with coupled left front/right rear jet
streak regions. Various explicit model guidance and high-res
ensemble statistical output indicate the potential for snowfall
rates of 1-2 inches per hour, persisting across a good portion of
northern Illinois through the evening hours. During the same
period, the tightening of the surface pressure gradient north of
the low track will result in northeast winds increasing to near 30
mph, with gusts to 45 mph likely. The combination of heavy
snowfall and very strong gusty winds will undoubtedly produce
rapidly deteriorating travel conditions, which may very well
become life-threatening due to poor visibility in heavy falling
snow and blowing and drifting. In addition, the combination of
very heavy wet snow and strong winds may result falling tree limbs
and power outages. Near white-out conditions will be possible,
and an upgrade to Blizzard Warnings is not out of the question
later today, though in collaboration with surrounding WFO's we
elected to allow day shifts to make that call depending on how the
storm develops. The strong deformation band and most intense
snowfall gradually shifts from west to east across the forecast
area through late this evening, eventually moving east of the area
early Monday morning. This will allow snowfall to taper off and
end across north central IL prior to daybreak, and shortly
thereafter in the east. The exception will be across northwest
Indiana, where lake effect snow showers may persist during the
morning. As indicated in the first paragraph above, total snowfall
is expected to range from 8-12+ inches across much of north
central and far northeast IL, with amounts quickly dropping off
near the I-55 corridor and areas south and east. Winter storm
warnings are in effect generally for areas in the 6+ inch amounts,
with winter weather advisories farther southeast where 2-5 inch
amounts are expected.

Snow will taper off quickly across the east Monday morning, with
a few snow showers lingering through perhaps midday for Lake and
Porter counties in northwest Indiana. Winds will gradually
diminish and turn more west-northwesterly by afternoon. It will be
chilly with highs only in the mid 20s to low 30s, and wind chills
in the teens.

Ratzer

Lakeshore Flooding...

Only change is to add Lake County IL to the lake shore flood
warning. Winds will quickly increase this evening with gale
force winds to 45 kt along with the potential for storm force
gusts to 50kt at the lakeshore. The surface low is also tracking
just a tad slower which will likely maintain northeast winds for a
bit longer before turning more northerly overnight. Waves 12-16
feet along the IL shore still look on track with 14-18 feet along
the Indiana shore. These higher waves will persist for a longer
duration along the Indiana shore. cms

&&

.LONG TERM...

Monday Night through Sunday...

200 AM...Forecast concerns include low temperatures mid week...
a possible light wintry mix with a clipper Thursday and then an
unsettled and uncertain next weekend.

Low temps each morning through Thursday will be a concern with the
expected deep snowpack arriving Sunday night across northern
portions of the cwa. MEX guidance continues to trend colder and
followed that trend but these may still be too warm...especially
over the snowpack. The coldest morning still looks to be Wednesday
morning as high pressure is moving southwest of the area. Wind
chills Tuesday morning and again Wednesday morning likely to be
below zero in the coldest areas and just in the single digits
above zero elsewhere. High temps mid week also only in the 20s.

The models continue to struggle with a clipper system for
Thursday. The gfs has been more consistent with this feature and
now the ecmwf has it back with the latest run. Confidence remains
low but if precip does materialize with this system precip type
may become an issue as thermal profiles could be warm enough for
some rain to mix in but surface temps are likely to remain below
freezing over the snow covered areas. Its a bit early for any
specifics especially given the low confidence but will need to be
watched closely as this time period approaches.

There are now some fairly large changes next weekend with the gfs
showing a low moving across the Ohio Valley with colder air
spreading across the region into Sunday. Meanwhile the ecmwf has
a low moving across the plains and western lakes later next
weekend. This makes for large differences in temperatures and
precip type and no large changes to the forecast for now. cms

&&

.AVIATION...
For the 12Z TAFs...

552 AM...Multiple forecast concerns regarding the winter storm to
affect the region this afternoon through Monday morning.

A band of light rain is developing across west central IL
currently and will slowly lift north across parts of northern IL
this morning. Some of this precipitation may mix with light snow
especially west of ord/mdw. Added a mix of rain/snow to the tempo
this morning and lowered visibilities a bit but trends will need
to be monitored. If this precipitation trended more toward snow
then visibilities will be lower.

The main winter storm precipitation is expected to develop this
afternoon across northwest IL and across the Chicago area
terminals toward evening. Overall...made no significant changes
to the previous forecast. There will be a sharp cutoff with heavy
snow northwest of this line and rain southeast of this line. Rain
is expected to develop over the Chicago terminals late this
afternoon...transitioning to snow at dpa and ord by mid evening
and then at mdw by late evening. This timing will likely needed
further refinement and changes are possible. But there still
appears to be a band of heavy snow across northern IL for several
hours where visibilities of 1/2sm or less will be prevailing. Its
possible that several hours of 1/4sm will develop at rfd/dpa/ord.
The back edge of the snow now looks like it will persist through
sunrise at the Chicago terminals...though the heaviest snow may
end prior to sunrise with some minor improvement to cigs/vis
possible.

Winds will become northeasterly over the next few hours and then
slowly increase through early afternoon. Wind speeds/gusts will
then quickly increase from late afternoon into this evening.
Speeds are likely to be in the 20-30kt range with gusts into the
35-40kt range for several hours. Wind directions will slowly turn
more northerly overnight and then to the north/northwest Monday
morning as speeds/gusts slowly diminish.

Prevailing mvfr cigs are expected today with ifr possible
especially with the band of precipitation that is expected. Cigs
will trend into ifr this evening before the heavy snow begins.
Cigs will trend into mvfr Monday morning. cms

&&

.MARINE...

200 AM...Low pressure will move from St. Louis this afternoon to
near Toledo by Monday morning as it slowly deepens. A tight
pressure gradient will move across southern Lake Michigan tonight.
Winds will quickly increase to northeast gales to 45 kt this
evening and then slowly turn more northerly overnight. The track
of this low has trended a little slower so the gale force winds
are expected to persist a bit longer into Monday morning...
especially for northwest Indiana. In addition to the high end
gales...storm force gusts are possible. Will maintain storm force
gust mention for now but confidence remains low for how long storm
force gusts may persist. Northwest winds will slowly diminish
Monday into Monday night with small craft conditions likely
persisting into Monday night. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ006-ILZ013-ILZ014...noon Sunday to 9
     AM Monday.

     Lakeshore Flood Warning...ILZ006...9 PM Sunday to 6 AM Monday.

     Lakeshore Flood Warning...ILZ014...9 PM Sunday to noon Monday.

     Winter Storm Warning...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-
     ILZ012 until 6 AM Monday.

     Winter Storm Warning...ILZ019...noon Sunday to 6 AM Monday.

     Winter Storm Warning...ILZ020-ILZ021-ILZ022...3 PM Sunday to 9
     AM Monday.

     Winter Weather Advisory...ILZ023-ILZ032...9 PM Sunday to 9 AM
     Monday.

IN...Lakeshore Flood Warning...INZ001-INZ002...9 PM Sunday to noon
     Monday.

     Winter Weather Advisory...INZ001-INZ002...11 PM Sunday to noon
     Monday.

LM...Gale Warning...LMZ740-LMZ741-LMZ742...3 PM Sunday to 9 AM Monday.

     Small Craft Advisory...LMZ740-LMZ741-LMZ742...noon Sunday to 3
     PM Sunday.

     Gale Warning...LMZ743-LMZ744-LMZ745...6 PM Sunday to 9 AM Monday.

     Small Craft Advisory...LMZ743-LMZ744-LMZ745...noon Sunday to 6
     PM Sunday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Nov 25, 4:07 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
407 AM CST Sun Nov 25 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
261015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
407 AM CST Sun Nov 25 2018 /507 AM EST Sun Nov 25 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Non thunderstorm wind Risk.
  Extreme Snow Risk.
  Extreme Lakeshore Flood Risk

DISCUSSION...

A powerful winter storm will impact the region today and tonight.
Heavy, wet snow will fall across much of northern Illinois late
today and tonight, with accumulations of a foot or more possible
from the Quad Cities into the west and northwest suburbs of
Chicago. Snowfall amounts will decrease to the southeast, with
amounts of 1 to 3 inches expected southeast of the Interstate 55
corridor in eastern Illinois and northwest Indiana. This storm
will be accompanied by strong winds gusting to 45 mph late today
and tonight. These strong winds will produce blowing and drifting
snow and poor visibility, and combined with heavy wet snow may
result in downed tree limbs and power outages. Travel will become
hazardous and potentially life-threatening across portions of
northern Illinois late this afternoon and this evening. Strong
onshore winds will also produce large waves and lakeshore flooding
along the Illinois and Indiana lake Michigan shores.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Excessive Cold Risk.
  Elevated Non Thunderstorm Wind Risk.
  Limited Snow Risk.
  Extreme Lakeshore Flood Risk
Tuesday and Wednesday...
  Limited Excessive Cold Risk.

SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-261015-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
407 AM CST Sun Nov 25 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Storm force winds and extremely hazardous waves.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Storm force winds and extremely hazardous waves are likely.

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 1 coastal flood. Local standard time, as filed.

Winter Storm, Lee

When
November 25, 7:00 AM CST to November 26, 5:00 AM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Storm, De Kalb

When
November 25, 9:00 AM CST to November 26, 7:00 AM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Ogle

When
November 25, 10:00 AM CST to November 26, 4:00 AM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Storm, McHenry

When
November 25, 11:30 AM CST to November 26, 6:30 AM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
November 25, 11:30 AM CST to November 26, 7:30 AM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
November 25, 12:00 PM CST to November 26, 3:00 AM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
November 25, 12:00 PM CST to November 26, 4:00 AM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Storm, La Salle

When
November 25, 4:00 PM CST to November 26, 8:30 AM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Storm, Kane

When
November 25, 5:00 PM CST to November 26, 7:30 AM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Storm, Du Page

When
November 25, 5:30 PM CST to November 26, 8:30 AM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Storm, Cook

When
November 25, 5:30 PM CST to November 26, 9:00 AM CST
Where
Cook forecast zone
Reported by
Trained Spotter

Coastal Flood, Cook

When
November 26, 1:30 AM CST to 10:00 AM CST
Where
Cook forecast zone
Reported by
Emergency Manager

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792589, 792592, 792591, 792594, 792595, 792587, 792588, 792604, 792598, 792600, 792602, 792622.